Anabolic androgenic steroids are used globally by athletes and young adults to gain muscle mass and strength.1 Their use and abuse is associated with numerous cardiac conditions. A few case reports have also reported myocardial infarction in this group of patients.1–5 The pathophysiologic disease process is not well understood and relies mainly on multiple case reports and autopsy results of people who have had myocardial infarction secondary to steroid abuse. Potential mechanisms of cardiovascular toxicity of steroids include atherogenic, thrombotic, vasospastic, and direct myocardial injury, or a combination thereof.1
The management of patients with myocardial infarction and anabolic steroid abuse is not well established. One case reported successful primary coronary intervention with an intracoronary stent in acute myocardial infarction.4 Another case report failed to show any angiographic benefit of anticoagulation therapy in two patients with extensive intracoronary thrombosis.5
In this article we report a patient who has experienced angiographic resolution of an intracoronary thrombus using triple antiplatelet therapy. We performed three diagnostic angiograms (one pre-treatment and two post-treatment) using intravascular ultrasound (IVUS) to assess progress with treatment. We also performed a rotational angiogram of the left coronary system to assess atheroma load in a single acquisition.
A 24-year-old Asian man with no previous cardiac history presented to his local hospital with acute chest pain and borderline anterior ST elevation. There were no major cardiovascular risk factors and no relevant family history of coronary artery disease. There was no history of dyslipidemia. He was training regularly at the gym and had being using anabolic steroids. He was stabilized after admission with opiates and dual antiplatelet therapy before transfer to a regional center for cardiac catheterization. On diagnostic coronary angiography he was found to have a distal left main stem (LMS) stenosis with two large filling defects involving the proximal left anterior descending artery (LAD) and the large intermediate vessel (see Figure 1). Spontaneous intracoronary dissection was also considered as a potential diagnosis.
A management plan was needed to deal with the thrombus in this patient’s LMS, proximal LAD, and intermediate vessel. The cardiac surgeons were consulted and, as the patient was hemodynamically stable with no ongoing chest pain, a joint decision was made to treat him with an intravenous abciximab (a glycoprotein IIb/IIIa receptor blocker) bolus followed by a 12-hour infusion.
A repeat diagnostic angiography performed one week later showed almost complete resolution of the thrombus within the distal LMS with some residual thrombus adhering to the outer aspect of the origin of the LAD. The intermediate vessel appeared completely free of any thrombus (see Figure 2). IVUS performed at the same time showed soft plaque extending from the distal LMS into the origins of both the LAD and the intermediate vessels, with evidence of rupture of the plaque at the origin of the LAD (see Figure 3). At this point there was some residual thrombus as well as some organized fibrous plaque. The patient received further treatment with abciximab. Diagnostic angiography a few weeks later showed the coronary arteries to be free of any thrombus (see Figure 4).
In our case, the possible management strategies were percutaneous coronary intervention, peripheral IV thrombolysis, intracoronary thrombolysis, coronary thrombectomy, manual thrombus aspiration, and even coronary artery bypass surgery. A thrombectomy catheter was not used as there was a possibility of spontaneous intracoronary dissection, which would have increased the risk of passing the coronary guidewire distally in the vessel. He was therefore managed conservatively with triple antiplatelet therapy of aspirin, clopidogrel, and abciximab.
Acute myocardial infarction in young adults may have multiple causes.4 However, there must be a high index of suspicion for intracoronary thrombosis in patients who abuse anabolic steroids. This case report highlights the successful treatment of myocardial infarction with a large intracoronary thrombotic burden in one such case using triple antiplatelet therapy. This is the first reported case of extensive LMS thrombus in a young patient with anabolic steroid abuse. The management of such cases is not straightforward and our case highlights one approach to both diagnosis and treatment.